Volume 13, issue 2 (2009)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
The homotopy type of the space of symplectic balls in rational ruled $4$–manifolds

Sílvia Anjos, François Lalonde and Martin Pinsonnault

Geometry & Topology 13 (2009) 1177–1227
Abstract

Let M := (M4,ω) be a 4–dimensional rational ruled symplectic manifold and denote by wM its Gromov width. Let Embω(B4(c),M) be the space of symplectic embeddings of the standard ball of radius r, B4(c) 4 (parametrized by its capacity c := πr2), into (M,ω). By the work of Lalonde and Pinsonnault [Duke Math. J. 122 (2004) 347–397], we know that there exists a critical capacity 0 < ccrit wM such that, for all 0 < c < ccrit, the embedding space Embω(B4(c),M) is homotopy equivalent to the space of symplectic frames SFr(M). We also know that the homotopy type of Embω(B4(c),M) changes when c reaches ccrit and that it remains constant for all c such that ccrit c < wM. In this paper, we compute the rational homotopy type, the minimal model and the cohomology with rational coefficients of Embω(B4(c),M) in the remaining case of c with ccrit c < wM. In particular, we show that it does not have the homotopy type of a finite CW–complex. Some of the key points in the argument are the calculation of the rational homotopy type of the classifying space of the symplectomorphism group of the blow up of M, its comparison with the group corresponding to M and the proof that the space of compatible integrable complex structures on the blow up is weakly contractible.

Keywords
rational homotopy type, symplectic embeddings of balls, rational symplectic $4$–manifold, group of symplectic diffeomorphisms
Mathematical Subject Classification 2000
Primary: 53D35, 57R17, 57S05
Secondary: 55R20
References
Publication
Received: 7 July 2008
Accepted: 5 January 2009
Published: 5 February 2009
Proposed: Yasha Eliashberg
Seconded: Leonid Polterovich, Simon Donaldson
Authors
Sílvia Anjos
Centro de Análise Matemática, Geometria e Sistemas Dinâmicos
Departamento de Matemática
Instituto Superior Técnico
Lisboa
Portugal
http://www.math.ist.utl.pt/~sanjos
François Lalonde
Université de Montréal
Montréal
Canada H3C 3J7
http://www.dms.umontreal.ca/Professeurs/lalonde
Martin Pinsonnault
The University of Western Ontario
London
Ontario
Canada N6A 3K7
http://www.math.uwo.ca/~mpinson/Bienvenue.html